Incidental hemobilia diagnosed during emergency ERCP for acute cholangitis in a patient on antiplatelet therapy

Read full text
Authors: Songming Ding, Yang Liu, Yingying Su, Shusen Zheng, Qiyong Li
Cited by: 1
References: 13

Abstract

Antiplatelet therapy is a well-established risk factor for gastrointestinal bleeding, yet hemobilia induced by these agents remains rarely reported. Acute cholangitis secondary to choledocholithiasis in patients on antiplatelet therapy presents significant clinical challenges, as the medication can precipitate hemobilia, subsequently exacerbating the cholangitis. Here, we report a 73-year-old female with a history of multiple biliary interventions and long-term aspirin use, exemplifying this clinical challenge. Although elective endoscopic retrograde cholangiopancreatography (ERCP) was scheduled following a 1-week aspirin discontinuation, the sudden onset of severe abdominal pain necessitated emergency intervention. ERCP revealed hemobilia with clots obstructing the major duodenal papilla. Therapeutic ERCP successfully evacuated the clots, extracted the stones, and placed a nasobiliary drain. The patient stabilized without requiring angiography or surgery. This case highlights that abrupt changes in abdominal pain patterns in calculous cholangitis patients receiving antiplatelet therapy should raise suspicion for hemobilia, underscoring the need for timely and effective clinical intervention.

Fields of Study & Subjects

Potassium and Related Disorders Abdominal vascular conditions and treatments Gallbladder and Bile Duct Disorders

Publication details

Journal / source
Journal of Surgical Case Reports
Publisher
Oxford University Press (OUP)
Volume
2026
Issue
5
Pages
rjag391–rjag391
Publication date
1 May 2026
Language
EN